Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Family history of depression. Suffering from excessive sleepiness and frequent anxiety. Should I go for vitamins test?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 442 Questions
I am male. 26 years, 5’8- 56 kgs, history of depression in family, eggeterian with no drink and smoke for last one year(before I was non veg and had drinks and smoke)
Problem History:
Excessive sleepiness for last 9 years (10-12 hrs)
2009 – diagnosed with: Hypothyroid, B 12 deficiency and anxiety disorder
2009 – 12 – TSH : Stable (Taking thyronorm 50 mg)
B 12: Took shots for one month and never went for retest
Anxiety : Constant (did not take anti anxiety after 2 months as it increased sleepiness)

Current Problems: Excessive sleepiness and frequent anxiety

Recent test report:

TSH: 2.04 uiu/ml
B 12 Assay; 162 pg/ml
Vitamine D – 25 – oh: 27.7 nmol/L

My Doctor has prescribed Vitamine B 12 and Vitamine D tabs.

My Question: as told by doc, is it possible that my body dosnt consume vitamins properly and this may b the reason of sleepiness and anxiety? Should I also go for all vitamins test?

Pls advice

Posted Mon, 13 Aug 2012 in Anxiety and Stress
Answered by Dr. Sourav Ganguly 50 minutes later

Thanks for your query.

You have hypothyroidism, Vit B 12, Vit D deficiencies. Along with that you have excessive sleepiness and anxiety.

Now coming to your questions that vitamin deficiency can produce sleepiness but it never produces anxiety and you can test level of all other vitamins.

About your case, I have some comment that probably you have been suffering from mild to moderate depression as you have strong family history, excessive sleepiness, probably you have anorexia also for that you don’t eat properly so there is persistent vitamin deficiency.

You may have comorbid anxiety but as the anxiety features are predominant so your physician probably missed the depressive episodes. This type of disease called anxicodepressive disorder. I am though not very sure as you don’t give the proper history sufficient to conclude depression like your mood, sleep, easily fatigability, loss of pleasure in day to day activity, guilt feeling, lethargy, etc.

The second possibilities are you may have problem in gastrointestinal tract (like colitis, coeliac disease, crohns disease, terminal ileitis, etc.) that reduces vitamin absorption or you may have excessive excretion of vitamin through faces called vitamin loosing enteropathy. In that case you should have deficiency of all vitamins so in this case test for other vitamins are helpful.

About management you should first consult with a psychiatrist to know whether you have only anxiety or combined depression also and follow his advice.

Some basic suggestions from me-

1 Plenty of fluid intakes.
2. Adequate XXXXXXX leafy vegetables and nutritious food containing vitamins and minerals.
3. No addiction (like alcohol, smoking etc.).
4. Don’t intake of medicine without doctor prescription.
5. Avoid spicy, fatty, oily food and take blunt diet.
6. Please take drugs prescribed by psychiatrist and also vitamin supplement

If in investigations you will have all vitamins level low then you may have to do an upper GI endoscopy, colonoscopy, and based on their report an intestinal biopsy may be needed.

Consult your physician/gastroenterologist, test to be done and follow his advice for further management.

Hope I have answered your query. If you have any further questions I will be happy to help.

If you do not have any clarifications, you can close the discussion and rate the answer and write a review for me.

Best Wishes,
Dr Sourav Ganguly
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor